Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 588, NWS Jackson, MS

July 27, 2011Leake County, Newton County, Scott County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 27, 2011, 3:23 PM CDT for Leake County, Newton County, Scott County, Mississippi. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2011, 3:23 PM CDT (20:23 UTC)
Expired
Jul 27, 2011, 3:42 PM CDT
In force
19 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Leake County, MS, Newton County, MS, Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 62 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2011-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1707 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WUUS54 KJAN 272023
SVRJAN
MSC079-101-123-272100-
/O.NEW.KJAN.SV.W.0588.110727T2023Z-110727T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CDT WED JUL 27 2011

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL LEAKE COUNTY IN CENTRAL MISSISSIPPI...
  NORTHEASTERN SCOTT COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...HARPERVILLE...FOREST...
  WESTERN NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI...

* UNTIL 400 PM CDT

* AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CONEHATTA MOVING WEST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STEELE AND HILLSBORO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3227 8933 3239 8957 3259 8948 3248 8913
      3231 8921
TIME...MOT...LOC 2024Z 111DEG 19KT 3243 8929

$$

MRM
1 follow-up statement
603 
WWUS54 KJAN 272042
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
342 PM CDT WED JUL 27 2011

MSC079-101-123-272052-
/O.CAN.KJAN.SV.W.0588.000000T0000Z-110727T2100Z/
SCOTT MS-NEWTON MS-LEAKE MS-
342 PM CDT WED JUL 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL LEAKE...
WESTERN NEWTON AND NORTHEASTERN SCOTT COUNTIES IS CANCELLED...

LAT...LON 3227 8933 3239 8957 3259 8948 3248 8913
      3231 8921
TIME...MOT...LOC 2042Z 111DEG 19KT 3246 8940

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:50 PM CDT, 33 minutes earlier.

Area forecast discussion, Jul 27, 2:50 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT WED JUL 27 2011

.SHORT TERM...THE PRIMARY CONCERNS WILL BE OUR CHANCES OF RAINS WITH
LOCALLY HEAVY DOWN POURS FROM SLOW MOVING THUNDERSTORMS...FOLLOWED BY
HEAT INDEX VALUES AS WELL AS POPS AND TEMPS.

LATEST SATELLITE IMAGERY SHOWS THE MEAN RIDGE WAS CENTERED OVER THE
MIDSOUTH REGION...WHILE THE ARKLAMISS WAS UNDER A WEAK AREA OF THE
UPPER RIDGE WITH AN INVERTED TROUGH TO THE WEST. VAPOR IMAGERY
SHOWED SOME MIDLEVEL DRYING EXTENDING SOUTH TO AROUND TOWARD HIGHWAY
84 GOING TO INTERSTATE 20 IN CENTRAL MISSISSIPPI. A WEAK DISSIPATING
LOW LEVEL BOUNDARY WAS ALSO NOTED ACROSS THE CENTRAL PORTION OF THE
ARKLAMISS REGION. AREA RADARS HAVE BEEN PICKING UP SOME ISOLATED TO
SCATTERED CONVECTION TRACKING WEST IN LOW LEVEL EASTERLY FLOW. THE
MAIN AREA OF CONVECTION WAS NOTED ALONG THE COASTAL AREAS. THIS WAS
BEING ASSISTED BY SOME ISENTROPIC LIFT FROM THE EAST.

FOR THE REMAINDER OF THE AFTERNOON EXPECT THE BEST CHANCES OF RAIN
TO STAY SOUTH OF INTERSTATE 20. WITH SO MUCH PRECIPITABLE WATER WILL LOOK
FOR THE POTENTIAL FOR SOME LOCALLY HEAVY DOWN POURS. WILL PUT IN
PRE-EVENING WORDING FOR THE ZONES. ALSO REDUCED POPS SOME IN THE
SOUTH FOR THE PRE-EVENING WORDING.

FOR TONIGHT THROUGH FRIDAY NIGHT...EXPECT THE CONVECTION TO
GRADUALLY DIMINISH AFTER SUNSET. THERE WILL BE THE POTENTIAL FOR ISOLATED
SHOWERS GENERALLY ALONG AND SOUTH OF INTERSTATE 20 OVERNIGHT. LOWS
WILL BE IN THE LOWER TO MIDDLE 70S. OTHERWISE FOR THE PERIOD EXPECT
A SERIES OF WEAK DISTURBANCES TO CROSS THE REGION FROM THE EAST. THE
MODELS KEEP DECENT CHANCES OF RAIN AROUND FOR THURSDAY...BUT TRY TO
DRY POPS OUT ON FRIDAY SOME. THE EURO AND SREF MODELS KEEPS SOME
DECENT QPF COVERAGE FOR FRIDAY. WITH PRECIPITABLE WATER BEING AROUND
2 INCHES FOR THE PERIOD...AM INCLINE TO KEEP AT LEAST SCATTERED POPS
ON FRIDAY PER THE EURO AND SREF MODELS. SHORT RANGE MODELS SHOWS
THAT THE MEAN RIDGE CENTER WILL ROTATE TOWARD THE GULF COASTAL
REGION ON FRIDAY-FRIDAY NIGHT. THIS IS WHY THE MODELS CUT DOWN POPS
SOME. THE NATIONAL AND LOCAL WRF MODELS KEEPS THE BEST CHANCES OF
RAIN IN THE SOUTH FOR THE PERIOD...WHICH SEEMS REASONABLE. HEAT
INDEXES WILL BE ON THE RISE SOME THROUGH THE SHORT TERM AS THE MEAN
RIDGE CENTER PUSHES TOWARD THE REGION FROM THE APPALACHIANS WITH
VALUES OF 105-108 DEGREES. FOR RIGHT NOW WILL NOT ISSUE ANY HEAT
ADVISORIES FOR THE PERIOD. AS FAR AS TEMPS ARE CONCERN USED A BLEND
OF ENSEMBLES...GMOS AND MAV GUIDANCE. HIGHS WILL BE IN THE LOWER TO
MIDDLE 90S ON THURSDAY AND FRIDAY. WITH THIS HUMID AIRMASS LOWS WILL
BE IN THE LOWER TO MIDDLE 70S./17/

./PREVIOUS LONG TERM...SATURDAY THROUGH WEDNESDAY...MODEL CONSENSUS
SHOWS AN EASTERLY WAVE/POSSIBLE TROPICAL LOW ROUNDING THE HIGH AND
OVER THE WESTERN GULF WATERS. THIS FEATURE WILL LIKELY BE TOO FAR
WEST OF OUR CWA TO IMPACT OUR WEATHER BUT DAYTIME HEATING SHOULD
AGAIN LEAD TO A DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS WITH
THE GREATEST POPS BEING CARRIED ACROSS THE SOUTHERN HALF OF OUR CWA.
AFTERNOON HIGHS SHOULD BE NEAR NORMAL IN THE LOWER 90S AT MOST
SITES. SATURDAY BOTH THE HIGH SURFACE AND ALOFT WILL TRACK WEST
ACROSS OUR CWA. DRIER AIR ALOFT WITH PWS JUST BELOW TWO INCHES IS
PROGGED TO MOVE NORTH INTO OUR AREA FROM THE SOUTH. TEMPERATURES
WILL TOP OUT SEVERAL DEGREES WARMER SATURDAY. DUE TO INCREASED
SYNOPTIC SUBSIDENCE AND LOWER PWS...COVERAGE OF CONVECTION WILL
LIKELY BE LESS BUT ISOLATED MAINLY AFTERNOON AND EVENING STORMS WILL
BE POSSIBLE. SUNDAY AND MONDAY THE MID LEVEL HIGH LOOKS TO
STRENGTHEN AND BECOME CENTERED OVER THE SOUTHERN PLAINS WHILE
SURFACE RIDGING PERSISTS OVER OUR CWA. GRADUALLY WARMER TEMPERATURES
AND LOWER POPS WOULD BE THE NORMAL RESULT BUT THE GFS AND TO A
WEAKER EXTENT...THE ECMWF...SHOW A POTENT SHORTWAVE IN THE NORTHWEST
FLOW ALOFT THAT MAY ENHANCE CONVECTION IN THE NORTHWEST LATE SUNDAY
AND SUNDAY NIGHT AND THEN ENHANCE CONVECTION OVER THE SOUTHERN
PORTIONS OF OUR CWA MONDAY. THE GFS IS SHOWING PWS IN EXCESS OF TWO
AND A QUARTER INCHES OVER OUR CWA BY MONDAY. CLOUDS AND RAIN MAY
LIMIT INSOLATION BUT WL CONTINUE TO MENTION HIGH HEAT INDEX VALUES
DURING THE PERIOD IN THE HWO AS FORECAST VALUES STILL EXCEED 105
SUNDAY AND MONDAY AFTERNOONS. TUESDAY AND WEDNESDAY THE MID LEVEL
HIGH LOOKS TO WEAKEN AND FLATTEN ACROSS THE SOUTHERN STATES. WARMER
THAN NORMAL TEMPERATURES ARE EXPECTED ALONG WITH ABOVE NORMAL
HUMIDITY LEVELS. DIURNAL RAIN CHANCES WITH GREATER COVERAGE ACROSS
THE SOUTHERN HALF OF THE CWA WILL BE MOST LIKELY. /22/

&&

.AVIATION...VFR CONDITIONS CONTINUE AT MOST TAF SITES THIS
AFTERNOON.  SCATTERED SHOWERS AND STORMS ARE DEVELOPING AS EXPECTED.
SITES THAT OBSERVE ANY OF THIS ACTIVITY WILL EXPERIENCE A BRIEF
PERIOD OF MVFR/IFR CEILINGS AND/OR VISIBILITIES.  KJAN...KMEI...AND
KHBG HAVE THE BEST CHANCES FOR SEEING SCATTERED CONVECTION...WHICH
COULD LINGER INTO THIS EVENING.  FOR TONIGHT...VFR CONDITIONS ARE
EXPECTED ONCE AGAIN.  HOWEVER AS HAS BEEN THE CASE THE PAST SEVERAL
MORNINGS...TOWARDS DAY BREAK THURSDAY ANOTHER BOUT OF MVFR/IFR
CEILINGS AND/OR VISIBILITIES WILL BE POSSIBLE AT SOME SITES DUE TO
LOW STRATUS AND PATCHY FOG. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  94  75  95 /  28  44  31  36
MERIDIAN      74  93  73  96 /  28  35  27  37
VICKSBURG     74  94  75  97 /  25  49  38  37
HATTIESBURG   74  92  75  96 /  35  53  27  38
NATCHEZ       74  93  75  93 /  25  47  29  45
GREENVILLE    75  95  75  94 /  13  54  45  43
GREENWOOD     74  94  74  95 /  14  46  36  39

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

17/19/22
Hazardous weather outlook, Jul 27, 2:02 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
202 PM CDT WED JUL 27 2011

LAZ015-016-023>026-MSZ043-047>066-072>074-281915-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
MADISON MS-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
202 PM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF BOTH CENTRAL
MISSISSIPPI AND NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND THURSDAY...

SLOW MOVING SCATTERED SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING
RAINFALL RATES IN EXCESS OF ONE TO TWO INCHES AN HOUR WILL BE
POSSIBLE THROUGH THE REMAINDER OF THIS AFTERNOON AND INTO THIS
EVENING. WHERE THIS HEAVY RAINFALL PERSISTS...OR OCCURS REPEATEDLY...
LOCALIZED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY...

HOT TEMPERATURES LOOK TO RETURN WITH CONTINUED HIGH HUMIDITY LEVELS
BY THE START OF NEXT WEEK. THIS WILL RESULT IN AFTERNOON HEAT INDEX
VALUES NEAR 105 IN MANY LOCATIONS...ALONG WITH OVERNIGHT TEMPERATURES
REMAINING AT OR ABOVE 75 PROVIDING LITTLE RELIEF FROM HEAT STRESS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

ARZ074-075-LAZ007>009-MSZ018-019-025>042-044>046-281915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-
202 PM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...AND PORTIONS OF BOTH NORTHEAST LOUISIANA AND CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY...

THE COMBINATION OF WARM TEMPERATURES AND HUMID CONDITIONS WILL
RESULT IN HEAT INDICES RANGING BETWEEN 105 AND 109 DEGREES THURSDAY
AFTERNOON...ESPECIALLY IN THE DELTA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY...

HOT TEMPERATURES LOOK TO RETURN WITH CONTINUED HIGH HUMIDITY LEVELS
BY THE START OF NEXT WEEK. THIS WILL RESULT IN AFTERNOON HEAT INDEX
VALUES EXCEEDING 105 IN MANY LOCATIONS...ALONG WITH OVERNIGHT
TEMPERATURES REMAINING AT OR ABOVE 75 DEGREES...PROVIDING LITTLE
RELIEF FROM THE HEAT STRESS. IT IS POSSIBLE THAT OVER THE UPCOMING
DAYS...A HEAT ADVISORY COULD BECOME NECESSARY FOR PORTIONS OF THE
OUTLOOK AREA.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

19

In the hours before

Special weather statement, Jul 27, 11:56 AM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
456 PM GMT WED JUL 27 2011

MSZ043-048-049-272225-
RANKIN MS-MADISON MS-HINDS MS-
457 PM CDT WED JUL 27 2011

A LINE OF STRONG THUNDERSTORMS WITH 40 TO 50 MPH WINDS CAPABLE OF
PRODUCING VERY HEAVY RAIN WAS LOCATED FROM 5 MILES SOUTH OF PISGAH
TO 5 MILES SOUTHWEST OF STAR AT 456 PM CDT...MOVING EAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THESE
STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN HINDS...MADISON AND WESTERN RANKIN COUNTIES SHOULD MONITOR
THESE STORMS CLOSELY.

LAT...LON 3206 9072 3217 9073 3234 9065 3234 9063
      3250 9058 3251 9052 3258 9044 3261 9033
      3266 9028 3270 9010 3275 9004 3283 9002
      3288 8996 3288 8973 3275 8972 3205 9003
TIME...MOT...LOC 2156Z 287DEG 13KT 3239 8982 3201 9000

OLB
Special weather statement, Jul 27, 2:59 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
259 PM CDT WED JUL 27 2011

MSZ050-051-056-057-272025-
SMITH MS-SCOTT MS-NEWTON MS-JASPER MS-
259 PM CDT WED JUL 27 2011

A LINE OF STRONG THUNDERSTORMS WITH 40 TO 50 MPH WINDS AND PEA TO
DIME SIZE HAIL...WAS CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED FROM 4 MILES EAST OF LITTLE ROCK TO 6 MILES SOUTHEAST OF
PINEVILLE AT 257 PM CDT...MOVING WEST AT 20 MPH.

PEOPLE IN JASPER...NEWTON...EASTERN SCOTT AND NORTHEASTERN SMITH
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3257 8895 3191 8901 3201 8946 3255 8948
TIME...MOT...LOC 1957Z 092DEG 18KT 3252 8897 3206 8936

MRM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 11:56 AM CDTSpecial Weather StatementJANHinds, Madison, Rankin5 hr
Jul 27, 2:59 PM CDTSpecial Weather StatementJANJasper, Newton26 min
Jul 27, 4:16 PM CDTSpecial Weather StatementJANKemper, Noxubee74 min
Jul 27, 5:12 PM CDTSevere Thunderstorm WarningJANWinston39 min
Jul 27, 5:18 PM CDTSpecial Weather StatementJANOktibbeha77 min
Jul 27, 5:50 PM CDTSpecial Weather StatementJANClay75 min
Jul 27, 5:58 PM CDTSpecial Weather StatementJANChoctaw32 min
Jul 27, 6:00 PM CDTSpecial Weather StatementJANWarren30 min
Jul 27, 6:03 PM CDTSevere Thunderstorm WarningJANAttala, Choctaw20 min
Jul 27, 6:09 PM CDTSpecial Weather StatementJANHinds51 min
Jul 27, 6:25 PM CDTSpecial Weather StatementJANAttala60 min
Jul 27, 6:38 PM CDTSpecial Weather StatementJANCovington62 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.